Cold/Wind Chill, Northern Cook / Northern Lake
- When
- January 2, 12:00 AM CST to 10:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- ASOS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Dangerously cold wind chills of -40 to -50 developed across parts of northeast Minnesota. A Virginia man froze to death after leaving a nearby bar.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Dangerously cold wind chills of -40 to -50 developed across parts of northeast Minnesota. A Virginia man froze to death after leaving a nearby bar. He was last seen at a local bar around midnight. His body was found February 3rd a half-block from where he was least seen. In a statement, police said that the man was intoxicated and appeared that he crawled under the porch area, fell asleep and froze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 1, 11:28 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1128 PM CST WED JAN 1 2014
.UPDATE...
ISSUED AT 1128 PM CST WED JAN 1 2014
UPDATED FOR AVIATION SECTION BELOW.
UPDATE ISSUED AT 530 PM CST WED JAN 1 2014
UPDATED FOR AVIATION SECTION BELOW. EXPECT TO SEND AN UPDATE HERE
IN THE NEXT HOUR TO FRESHEN UP TEMPERATURE TRENDS. OTHERWISE NO
SIGNIFICANT CHANGE EXPECTED.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 303 PM CST WED JAN 1 2014
AT 300PM/2100Z...SURFACE HIGH PRESSURE WAS CENTERED ALONG THE
BORDER BETWEEN CANADA AND MINNESOTA AND THE NORTH DAKOTA. THE
NORTHERN FORECAST AREA HAD MOSTLY SUNNY SKIES...BUT A BAND OF
OVERCAST CLOUDS BETWEEN 5 AND 8 KFT STRETCHING FROM SW
SASKATCHEWAN TO THE UPPER MIDWEST CONTINUED TO COVER THE SOUTHERN
FORECAST AREA. TEMPERATURES WERE GENERALLY BETWEEN -5 ND -15
DEGREES ACROSS THE NORTHERN FORECAST AREA AND ABOUT -5 TO 5
DEGREES ACROSS THE SOUTHERN FORECAST AREA. THE WINDS WERE
LIGHT..AND MUCH OF THE NW FORECAST AREA HAD CALM WIND.
THROUGH TONIGHT...THE HIGH PRESSURE SHOULD RESULT IN A GRADUAL
CLEARING TREND AS THE BAND OF OVERCAST CLOUDS EITHER CONTINUES TO
GRADUALLY SHIFT SOUTH OR BEGINS TO BREAK UP. THE LIGHT WINDS AND
MOSTLY CLEAR SKIES WILL BE A GOOD RECIPE FOR PLUMMETING
TEMPERATURES TONIGHT. I LOWERED THE LOW TEMPERATURE FORECAST BASED
ON A BLEND OF THE MAV/MET/DLHWRF. EVEN THOUGH THE WINDS WILL BE
VERY LIGHT TONIGHT...THERE WILL LIKELY BE ENOUGH TO WARRANT WIND
CHILL WARNINGS AND ADVISORIES FOR SOME AREAS. THE ARROWHEAD AND
DULUTH AREAS WILL LIKELY HAVE THE COLDEST WIND CHILL READINGS DUE
TO HIGHER WINDS THEN THE REST OF THE FORECAST AREA. THE ONLY PLACE
WHERE SOME CLOUDS COULD LINGER IS IN NW WISCONSIN NEAR LAKE
SUPERIOR DUE TO LIGHT LAKE EFFECT SNOW ROM THE COLD NW FLOW OVER
THE LAKE. LITTLE TO SNOWFALL ACCUMULATION IS EXPECTED FOR MOST OF
NW WISCONSIN...BUT PARTS OF NORTHERN IRON COUNTY COULD GET UP TO A
COUPLE INCHES OVERNIGHT.
THURSDAY...THE SURFACE HIGH PRESSURE WILL SHIFT INTO MINNESOTA AND
THE SURROUNDING REGION. THE NORTHLAND CAN EXPECT MOSTLY SUNNY
SKIES...EXCEPT FOR NW WISCONSIN DUE TO SOME MORE LIGHT LAKE EFFECT
CLOUDS AND SNOW. HIGH TEMPERATURES WILL SIMILAR TO TODAY WITH
HIGHS IN THE SINGLE DIGITS BELOW ZERO ACROSS NE MINNESOTA AND IN
THE SINGLE DIGITS ABOVE ZERO ACROSS NW WISCONSIN.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 303 PM CST WED JAN 1 2014
THE ROLL COASTER TEMPERATURES TO CONTINUE....
WE BEGIN THIS PERIOD UNDER A STRONG UPPER RIDGE BUT THE RIDGE IS
QUICKLY FLATTENED AND REPLACED BY ANOTHER UPPER TROF AND S/WV
ENERGY IS EJECTED FROM POLAR VORTEX FRIDAY AND SATURDAY. THE
MODELS IN PRETTY GOOD AGREEMENT IN BRINGING THE MAIN ENERGY
THROUGH FRIDAY NIGHT AND SATURDAY. THE RESULTANT SFC LOW PRESSURE
IS HANDLED SIMILARLY ALSO WITH THE LOW MOVING ACROSS MN ON FRIDAY
NIGHT AND SATURDAY AND INTO NW WI SATURDAY. THERE WILL BE STRONG
WAA AHEAD OF THE SYSTEM....WITH THE 0C 8H ISOTHERM PROGGED BY THE
NAM...THE WARMEST MODEL...TO NOSE INTO SERN PORTION OF FA. BUT
THIS RELATIVE WARMTH WILL QUICKLY BE REPLACED BY THE COLDEST AIR
OF THE WINTER SEASON BEHIND A STRONG COLD FRONT. AHEAD OF THE
FRONT AND IN THE WARM AIR ADVECTION AREA BROUGHT BY 40 TO 45 KNOT
BOUNDARY LAYER WINDS IS WHERE WE WILL SEE THE BEST CHANCES OF
SNOW. THERE WILL ALSO BE ABOUT A 4 TO 6 HOUR PERIOD FRIDAY NIGHT
WHERE THERE WILL BE GEED DENDRITIC SNOW GROWTH SO A GENERAL 2 TO 4
INCHES OF SNOW POSSIBLE. A BIT HIGHER AMOUNTS ALONG THE NORTH
SHORE WITH ADDED LIFT OF THE HIGHER TERRAIN.
NEXT WILL COME THE COLD...THE COLDEST OF THE SEASON.... THE
COLDEST PROGGED TEMP IS -33C SUNDAY NIGHT BY THE ECMWF AND THE
GFS...CAUSING VERY COLD TEMPS. THE COLD WILL LAST A COUPLE DAYS
THEN THERE WILL BE A WARMING TREND FOR THE REST OF THE WEEK.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1128 PM CST WED JAN 1 2014
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. SURFACE HIGH
PRESSURE TO SLOWLY SETTLE SOUTH ACROSS MN...BRINGING CLEARING
SKIES AND LIGHT WINDS LESS THAN 10 KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -24 -2 -14 14 / 0 0 10 30
INL -39 -7 -19 16 / 0 0 20 50
BRD -25 -2 -14 19 / 0 0 10 20
HYR -22 3 -17 16 / 0 0 10 20
ASX -14 5 -13 17 / 30 10 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR MNZ025-026-
033>036-038.
WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR MNZ012-019>021-
037.
WI...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR WIZ001>004-
006>009.
LS...NONE.
&&
UPDATE...LE
SHORT TERM...GROCHOCINSKI
LONG TERM...CLC
AVIATION...LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 325 PM CST WED JAN 1 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 325 PM CST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUS WIND CHILLS OF 25 TO 45 DEGREES BELOW ZERO ARE EXPECTED ACROSS PARTS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TONIGHT AND THURSDAY MORNING. THE COLDEST WIND CHILLS WILL BE ALONG AND NEAR THE NORTH SHORE IN THE MINNESOTA ARROWHEAD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE DANGEROUS WIND CHILLS WILL CONTINUE THURSDAY MORNING UNTIL CONDITIONS IMPROVE BY THURSDAY AFTERNOON. A CLIPPER SYSTEM AND COLD FRONT COULD BRING LIGHT TO MODERATE SNOWFALL ACCUMULATION TO MUCH OF THE NORTHLAND FRIDAY AND FRIDAY NIGHT. AT THIS TIME...IT APPEARS MUCH OF THE NORTHLAND COULD GET AROUND AN INCH OF SNOW. AREAS ACROSS THE MINNESOTA ARROWHEAD AND ACROSS FAR NORTHERN MINNESOTA NEAR THE CANADIAN BORDER COULD GET AROUND 1 TO 3 INCHES. ANOTHER VERY COLD STRETCH OF WEATHER IS EXPECTED EARLY NEXT WEEK IN THE WAKE OF THE COLD FRONT. PERIODIC DANGEROUS WIND CHILLS WILL LIKELY DEVELOP DURING THIS TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-021200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 325 PM CST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHERLY WINDS WILL DEVELOP AND INCREASE ACROSS WESTERN LAKE SUPERIOR FRIDAY AS AN INTENSIFYING LOW PRESSURE SYSTEM APPROACHES THE REGION. HAZARDOUS CONDITIONS MAY DEVELOP FOR SMALL CRAFT WITH THE GREATEST THREAT ALONG THE NORTH SHORE. HAZARDOUS CONDITIONS MAY CONTINUE INTO THE WEEKEND AS STRONG NORTHWEST WINDS DEVELOP BEHIND THE LOW PRESSURE SYSTEM. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
5 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Central St. Louis | 2014-01-02 | 41 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493352, 493353, 493354, 493355, 493356.